Iowa, 2009

Flooding in Iowa, June 18 to 25, 2009

June 18 to 25, 2009 · NWS DMX · 4 events in 4 counties and zones

Rainfall was frequent throughout the month. This made it difficult to make hay and also caused further delays in planting in southern Iowa where some soybean acres remain unplanted at month’s end.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$45,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Rainfall was frequent throughout the month. This made it difficult to make hay and also caused further delays in planting in southern Iowa where some soybean acres remain unplanted at month’s end. Rainfall amounts were well above normal over southeastern Iowa, as has been the case for much of the year. Columbus Junction reported an unofficial June total of 12.41 inches of rain, including a five inch downpour on the 21st. Flooding, however, was much less widespread than in 2008 thanks to drier and warmer antecedent conditions this year. Heavy rainfall during the period from the 16th to the 19th caused river levels to rise. Flooding was reported along Cedar Creek, and the North River. In addition, two mainstem rivers flooded. Both the South Skunk and Des Moines Rivers overtopped their banks. Much of the flooding was limited to agricultural lands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 18, 5:16 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 18, 5:16 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
616 AM CDT THU JUN 18 2009

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
MULTIPLE CONVECTIVE EVENTS ARE THE OBVIOUS FOCUS THIS MORNING.
CURRENT SITUATION HAS 100-130KT JET TOPPING CENTRAL CONUS RIDGE.
RIGHT ENTRANCE REGION OF MAX WINDS THROUGH MI HELPED FEED OUR
EXITING MCS.  NEXT SHORT WV MOVED OUT OF CO INTO NE OVERNIGHT AND IS
PRESENTLY DRIVING THAT MCS.  EXPECT THIS COMPLEX TO KEEP ON ROLLING
INTO IA THIS MORNING.  KINEMATIC FORCING SUSTAINS WITH HELP FROM
AXIS OF THETA-E ADVECTION FROM NE INTO IA...ALONG WITH ELEVATED
FRONTOGENETICAL FORCING WITH BACLIN ZONE ALOFT.  MOISTURE
CONVERGENCE ALONG 310K SFC SUGGESTS THIS AS WELL.  EXTREME ELEVATED
INSTABILITY AVAILABLE WITH 3-4K CAPES AND LITTLE CIN IN PLACE
THROUGH AT LEAST 15Z.   EFFECTIVE SHEAR 50 PLUS KTS ALONG BACLIN ZN
SO WOULD NOT BE AT ALL SURPRISED TO SEE MCS STRENGTHEN AS IT ENTERS
IA.  SHOULD THEN SEE A LULL THROUGH MUCH OF THE AFTERNOON AS WARM
TEMPS AND EML BUILD INTO IA A LA THE SPC DAY 1 OUTLOOK.  09Z SFC
ANLYS PLACES SYNOPTIC FRONT FROM ERN NE ALONG IA/MO BORDER WHICH
SHOULD SURGE NWD INTO STATE AS CAP TEMPORARILY BUILDS.  CONVERGENCE
ZONE IS EXPECTED TO THEN BE ACROSS NRN IA BY END OF PEAK HEATING.
WITH MLCAPES IN EXCESS OF 4K J/KG...STRONG DEEP SHEAR AND MORE THAN
ADEQUATE SHALLOW SHEAR CONSIDERING THE AMOUNT OF INSTABILITY...
TORNADIC SUPERCELLS WILL LIKELY DEVELOP QUICKLY ONCE IT GOES HENCE
SVR WORDING IN ZONES.

UNLIKE PRESENT SITUATION...VEERING LLJ MAY PUSH MCS OUT OF AREA
LATER TONIGHT.  HOWEVER FORCING AHEAD OF NRN PLAINS THROUGH EXPECTED
TO DEVELOP YET ANOTHER ROUND OF CONVECTION WITH FROPA ON FRI BEFORE
ENDING HEADING INTO THE WEEKEND.  WITH AIRMASS JUICED...HEAVY RAIN
AND FLOODING POSSIBLE BUT SECONDARY THREAT TO SVR.  BETTER HEAVY
RAINS CHANCES ARE NORTH...BUT THIS AREA CAN TAKE MORE RAIN AS WELL.
NO CHANGES TO FORECAST FOR WEEKEND AND BEYOND.

WE CERTAINLY HAVE THE POTENTIAL TO WARM UP GREATLY TODAY...BUT
STAYED JUST BELOW PERSISTENCE DUE TO APPROACHING MCS.  THIS WILL
HAVE TO BE WATCHED HOWEVER.  EXPECT ANOTHER WARM AND MUGGY NIGHT
TONIGHT WITH FAIRLY SEASONAL TEMPS AND RELATIVELY DRIER CONDITIONS
FOR THE WEEKEND...ESPECIALLY SAT.

&&

.AVIATION...18/12Z
BRIEF MVFR CIGS/BR VSBYS POSSIBLE AT KMCW/KALO FOR THE NEXT HOUR OR
TWO. THEREAFTER...THUNDERSTORMS WILL BE THE SOLE PRODUCER OF SUB-VFR
CONDITIONS THROUGH THE TAF PERIODS. CONDITIONS WILL REMAIN MOIST AND
VERY UNSTABLE ACROSS THE REGION TODAY. ONE ROUND OF THUNDERSTORMS
WILL ROLL ACROSS NORTHERN IOWA THIS MORNING...AND APPEAR ON TRACK TO
IMPACT KMCW WITH POTENTIALLY SEVERE WEATHER AROUND 14-15Z. IF THE
STORMS DO TRACK TO KMCW THERE WILL BE HIGH WIND GUSTS...VERY HEAVY
RAIN AND LOW CIGS...AND POSSIBLY HAIL. THIS WILL BE REFLECTED IN A
TEMPO GROUP ON THE 12Z TAFS. ONCE THESE STORMS CROSS NORTHERN IOWA
IT WILL BE RELATIVELY QUIET FOR THE REST OF THE MORNING INTO THE
EARLY AFTERNOON AS WE WILL BE CAPPED. HOWEVER...LATER IN THE DAY THE
CAP WILL LIKELY BREAK WITH THUNDERSTORMS DEVELOPING...ESPECIALLY
FURTHER NORTH AND EAST AT KMCW AND KALO. DUE TO UNCERTAINTIES IN
TIMING OF THE CAP BREAKING AS WELL AS LOCATION OF STORMS...WILL
INCLUDE TEMPOS AT KMCW/KALO WHERE LATE AFTERNOON STORMS ARE
LIKELIEST BUT OTHERWISE STICK WITH VCTS ATTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BSS/FAB/LEE
Hazardous weather outlook, Jun 18, 4:35 AM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
535 AM CDT THU JUN 18 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-191100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
535 AM CDT THU JUN 18 2009

...SEVERE WEATHER OUTBREAK POSSIBLE THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS MORNING...MAINLY ACROSS NORTHERN
IOWA. THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

ADDITIONAL THUNDERSTORMS MAY DEVELOP OVER CENTRAL AND
NORTHERN IOWA DURING THE LATE AFTERNOON OR EVENING HOURS. SEVERE
WEATHER COULD VERY WELL OCCUR WITH THESE STORMS AS WELL. IN
FACT...THERE IS A MODERATE RISK OF SEVERE WEATHER WITH A SEVERE
WEATHER OUTBREAK POSSIBLE. LARGE HAIL...DAMAGING WINDS...AND
TORNADOES MAY OCCUR WITH THE STRONGER STORMS.

ANY OF THE STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINS AND POTENTIALLY FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES CONTINUE INTO FRIDAY WITH SEVERE WEATHER
AGAIN QUITE POSSIBLE...MAINLY CENTRAL AND EASTERN SECTIONS WHERE A
MODERATE RISK OF SEVERE WEATHER EXISTS. LARGE HAIL...DAMAGING
WINDS AND A FEW TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAINS MAY
OCCUR AS WELL.

ADDITIONAL THUNDERSTORM CHANCES ARE IN THE FORECAST SUNDAY INTO
MONDAY...MAINLY NORTH AND WEST. THE SEVERE WEATHER POTENTIAL IS
LOW FOR THE TIME BEING.

.SPOTTER INFORMATION STATEMENT...

SEVERAL EPISODES OF SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY
THROUGH FRIDAY. AN EMERGENCY MANAGEMENT CONFERENCE CALL WILL LIKELY BE
CONDUCTED LATER TODAY.

SMALL

In the hours before

Local storm report, Jun 18, 2:22 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
322 AM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND DMG     1 NE BONDURANT          41.70N 93.44W
06/18/2009                   POLK               IA   LAW ENFORCEMENT

            POLK COUNTY LAW ENFORCEMENT REPORTS ROOF BLOWN OFF HOUSE
            AND BARN AT 2ND ST NE AND NE 80TH ST JUST EAST OF
            BONDURANT. DELAYED REPORT. TIME ESTIMATED.

&&

LEE
Local storm report, Jun 18, 3:04 AM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
404 AM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             ANITA                   41.44N 94.77W
06/17/2009  E0.88 INCH       CASS               IA   TRAINED SPOTTER

            HAIL LASTED ABOUT FIVE MINUTES.

1006 PM     HAIL             6 WNW ADAIR             41.55N 94.75W
06/17/2009  E1.75 INCH       AUDUBON            IA   LAW ENFORCEMENT

1031 PM     HAIL             ADAIR                   41.50N 94.64W
06/17/2009  E1.75 INCH       ADAIR              IA   BROADCAST MEDIA

            FROM KCCI TV.

1035 PM     HAIL             ADAIR                   41.50N 94.64W
06/17/2009  E1.25 INCH       ADAIR              IA   FIRE DEPT/RESCUE

            LASTED FOR SEVERAL MINUTES. FROM ADAIR FIRE DEPARTMENT.

1037 PM     HAIL             ADAIR                   41.50N 94.64W
06/17/2009  E1.00 INCH       ADAIR              IA   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED ONE INCH DIAMETER HAIL IN
            ADAIR.

1043 PM     HAIL             4 NW DES MOINES         41.63N 93.67W
06/17/2009  E1.00 INCH       POLK               IA   TRAINED SPOTTER

1045 PM     HAIL             6 NW DES MOINES         41.64N 93.69W
06/17/2009  E1.75 INCH       POLK               IA   TRAINED SPOTTER

1050 PM     HAIL             1 E SAYLORVILLE         41.68N 93.61W
06/17/2009  E0.75 INCH       POLK               IA   LAW ENFORCEMENT

            POLK COUNTY LAW ENFORCEMENT REPORTED DIME TO PENNY SIZED
            HAIL IN EASTERN SAYLOR TOWNSHIP.

1053 PM     HAIL             CASEY                   41.51N 94.52W
06/17/2009  E2.00 INCH       GUTHRIE            IA   LAW ENFORCEMENT

            PUBLIC REPORT VIA GUTHRIE COUNTY SHERIFF.

1105 PM     HAIL             BONDURANT               41.69N 93.46W
06/17/2009  E1.00 INCH       POLK               IA   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED ONE INCH HAIL AT
            NORTHEAST 78TH AND HIGHWAY 65 IN BONDURANT

1112 PM     HAIL             STUART                  41.50N 94.32W
06/17/2009  E1.00 INCH       ADAIR              IA   BROADCAST MEDIA

            FROM KCCI TV.

1205 AM     TSTM WND DMG     1 SE EAST PERU          41.21N 93.91W
06/18/2009                   MADISON            IA   STORM CHASER

            SEVERAL LARGE TREE BRANCHES DOWN AT INTERSECTION OF G68
            AND R21. TIME ESTIMATED.

1210 AM     TSTM WND DMG     1 SE EAST PERU          41.21N 93.91W
06/18/2009                   MADISON            IA   LAW ENFORCEMENT

            MADISON COUNTY LAW ENFORCEMENT REPORTED TREES BLOWN DOWN
            OVER THE ROAD AT 3010 RUSTIC AVENUE

1210 AM     TSTM WND GST     1 NW EAST PERU          41.24N 93.94W
06/18/2009  E65.00 MPH       MADISON            IA   LAW ENFORCEMENT

            MADISON COUNTY LAW ENFORCEMENT REPORTED ESTIMATED 65 MPH
            WIND GUSTS JUST NORTHWEST OF EAST PERU

1210 AM     HAIL             1 NW EAST PERU          41.24N 93.94W
06/18/2009  E1.75 INCH       MADISON            IA   LAW ENFORCEMENT

            MADISON COUNTY LAW ENFORCEMENT REPORTED GOLF BALL HAIL
            JUST NORTHWEST OF EAST PERU

1216 AM     FUNNEL CLOUD     4 WSW EAST PERU         41.20N 94.00W
06/18/2009                   MADISON            IA   LAW ENFORCEMENT

            MADISON COUNTY LAW ENFORCEMENT REPORTED A FUNNEL CLOUD
            NEAR THE INTERSECTION OF MILLSTREAM AVENUE AND 305TH
            STREET

1225 AM     HAIL             TRURO                   41.21N 93.85W
06/18/2009  E1.75 INCH       MADISON            IA   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED GOLF BALL SIZED HAIL IN
            TRURO

1258 AM     HAIL             LIDDERDALE              42.12N 94.78W
06/18/2009  E1.00 INCH       CARROLL            IA   LAW ENFORCEMENT

0133 AM     TSTM WND GST     1 WNW OSKALOOSA         41.27N 92.68W
06/18/2009  E55.00 MPH       MAHASKA            IA   TRAINED SPOTTER

            SPOTTER ESTIMATES A BRIEF 50 TO 55 MPH WIND GUST.

0138 AM     TSTM WND GST     1 N OSKALOOSA           41.31N 92.64W
06/18/2009  E70.00 MPH       MAHASKA            IA   TRAINED SPOTTER

0142 AM     TSTM WND GST     3 SSW BOONE AIRPORT     42.02N 93.87W
06/18/2009  E60.00 MPH       BOONE              IA   NWS EMPLOYEE

            AN OFF DUTY NATIONAL WEATHER SERVICE EMPLOYEE REPORTED
            WIND GUSTS TO 60 MPH 3 MILES SOUTH OF BOONE

0153 AM     TSTM WND GST     2 N MADRID              41.90N 93.82W
06/18/2009  E70.00 MPH       BOONE              IA   LAW ENFORCEMENT

            BOONE COUNTY LAW ENFORCEMENT RELAYED A REPORT FROM MADRID
            FIRE DEPARTMENT OF ESTIMATED 70 MPH GUSTS ABOUT TWO MILES
            NORTH OF MADRID

0153 AM     TSTM WND GST     POLK CITY               41.77N 93.72W
06/18/2009  M58.00 MPH       POLK               IA   MESONET

0155 AM     TSTM WND DMG     HUXLEY                  41.90N 93.60W
06/18/2009                   STORY              IA   LAW ENFORCEMENT

            STORY COUNTY LAW ENFORCEMENT REPORTS WIDESPREAD WIND
            DAMAGE IN AND AROUND HUXLEY. LINES DOWN...TREE LIMBS UP
            TO 20-INCH DIAMETER DOWN...A SHED BLOWN ACROSS A PARKING
            LOT...AND A TRACTOR TRAILER BLOWN INTO THE DITCH AT MILE
            104 ON I-35. TIME ESTIMATED.

0158 AM     TSTM WND DMG     MADRID                  41.88N 93.82W
06/18/2009                   BOONE              IA   LAW ENFORCEMENT

            BOONE COUNTY LAW ENFORCEMENT REPORTS 12 INCH LIMBS DOWN
            IN MADRID

0200 AM     TSTM WND DMG     2 SE HUXLEY             41.88N 93.57W
06/18/2009                   STORY              IA   EMERGENCY MNGR

            SEMI REPORTEDLY BLOWN OFF INTERSTATE 35 NEAR HIGHWAY 210.
            TIME ESTIMATED.

0200 AM     TSTM WND DMG     HUXLEY                  41.90N 93.60W
06/18/2009                   STORY              IA   EMERGENCY MNGR

            LARGE BRANCHES AND POWER LINES DOWN.

0200 AM     TSTM WND DMG     CAMBRIDGE               41.90N 93.53W
06/18/2009                   STORY              IA   EMERGENCY MNGR

            METAL OUT BUILDING BLOWN OVER AT TRAILER PARK. TIME
            ESTIMATED.

0200 AM     TSTM WND GST     3 S POLK CITY           41.74N 93.72W
06/18/2009  E60.00 MPH       POLK               IA   NWS EMPLOYEE

            STRONG WIND BLOWN RAIN AT NWS OFFICE.

0202 AM     TSTM WND GST     4 NNW ANKENY AIRPORT    41.74N 93.60W
06/18/2009  E60.00 MPH       POLK               IA   AMATEUR RADIO

0202 AM     TSTM WND GST     2 NNW CLIVE             41.63N 93.78W
06/18/2009  E60.00 MPH       POLK               IA   TRAINED SPOTTER

0202 AM     TSTM WND GST     2 N CLIVE               41.63N 93.78W
06/18/2009  E60.00 MPH       POLK               IA   TRAINED SPOTTER

0202 AM     TSTM WND GST     2 NNW CLIVE             41.63N 93.78W
06/18/2009  E60.00 MPH       POLK               IA   TRAINED SPOTTER

0205 AM     TSTM WND GST     HUXLEY                  41.90N 93.60W
06/18/2009  E65.00 MPH       STORY              IA   TRAINED SPOTTER

            POWER OUT. PEA HAIL. DAMAGE UNKNOWN.

0206 AM     TSTM WND GST     4 NNW ANKENY AIRPORT    41.74N 93.60W
06/18/2009  E60.00 MPH       POLK               IA   AMATEUR RADIO

0206 AM     TSTM WND GST     4 NNW ANKENY AIRPORT    41.74N 93.60W
06/18/2009  E60.00 MPH       POLK               IA   AMATEUR RADIO

0206 AM     TSTM WND GST     4 NNW ANKENY AIRPORT    41.74N 93.60W
06/18/2009  E60.00 MPH       POLK               IA   AMATEUR RADIO

0208 AM     TSTM WND GST     5 N ANKENY AIRPORT      41.76N 93.58W
06/18/2009  E65.00 MPH       POLK               IA   NWS EMPLOYEE

0208 AM     TSTM WND GST     4 NNW ANKENY AIRPORT    41.74N 93.60W
06/18/2009  E60.00 MPH       POLK               IA   TRAINED SPOTTER

0208 AM     TSTM WND DMG     ANKENY                  41.72N 93.61W
06/18/2009                   POLK               IA   TRAINED SPOTTER

            MULTIPLE TWO TO THREE INCH TREE BRANCHES DOWN ACROSS
            TOWN...SOME UP TO FOUR TO SIX INCHES. BRIEF POWER
            OUTAGES. SEVERAL AREAS OF STREET FLOODING.

0210 AM     TSTM WND DMG     1 NE BONDURANT          41.70N 93.44W
06/18/2009                   POLK               IA   LAW ENFORCEMENT

            POLK COUNTY LAW ENFORCEMENT REPORTS ROOF BLOWN OFF HOUSE
            AND BARN AT 2ND ST NE AND NE 80TH ST JUST EAST OF
            BONDURANT. DELAYED REPORT. TIME ESTIMATED.

0213 AM     TSTM WND GST     2 NE DES MOINES         41.60N 93.59W
06/18/2009  M59.00 MPH       POLK               IA   TRAINED SPOTTER

0214 AM     TSTM WND GST     ANKENY                  41.72N 93.61W
06/18/2009  M74.00 MPH       POLK               IA   MESONET

            RWIS INSTRUMENT IN ANKENY RECORDED A GUST TO 64 KT/ 74
            MPH AT 213 AM

0214 AM     TSTM WND GST     DES MOINES INT AIRPORT  41.53N 93.66W
06/18/2009  M58.00 MPH       POLK               IA   ASOS

            ASOS AT DES MOINES AIRPORT RECORDED A GUST TO 50 KT/58
            MPH AT 214 AM

0222 AM     TSTM WND DMG     ESE OTTUMWA             41.02N 92.41W
06/18/2009                   WAPELLO            IA   TRAINED SPOTTER

            ROAD SIGNS BLOWN OVER. ALSO REPORTED STREET FLOODING.

0223 AM     TSTM WND GST     COLFAX                  41.68N 93.24W
06/18/2009  M59.00 MPH       JASPER             IA   MESONET

0225 AM     TSTM WND GST     NNW PRAIRIE CITY        41.60N 93.24W
06/18/2009  E70.00 MPH       JASPER             IA   TRAINED SPOTTER

0235 AM     TSTM WND GST     ELDON                   40.92N 92.22W
06/18/2009  E70.00 MPH       WAPELLO            IA   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED 70 MPH GUST IN ELDON

&&

SMALL
Local storm report, Jun 18, 5:19 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
619 AM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND GST     5 NNW ANKENY AIRPORT    41.75N 93.61W
06/18/2009  E70.00 MPH       POLK               IA   NWS EMPLOYEE

            ALSO ROOF DAMAGE THROUGHOUT NEIGHBORHOOD. SIDING RIPPED
            OFF OF SOME HOUSES AS WELL. REPORT HAS BEEN CORRECTED FOR
            GUST MAGNITUDE...TIME OF EVENT /ORIGINALLY LISTED AS 208
            AM CDT/ AND LOCATION.

&&

ZOGG
Local storm report, Jun 18, 5:41 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
641 AM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 AM     TSTM WND DMG     5 W COLFAX              41.68N 93.34W
06/18/2009                   JASPER             IA   TRAINED SPOTTER

            SEVERAL SHINGLES BLOWN OFF ROOFS OF MANY HOMES THROUGHOUT
            THE NEIGHBORHOOD. NEXT DOOR NEIGHBOR HAD WINDOWS BROKEN
            OUT FROM STRONG WINDS.

&&

PODRAZIK
Special weather statement, Jun 18, 5:55 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
655 AM CDT THU JUN 18 2009

IAZ033-181230-
SAC-
655 AM CDT THU JUN 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR SAC COUNTY UNTIL 730 AM CDT...

AT 653 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AURELIA TO BATTLE
CREEK...MOVING NORTHEAST AT 50 MPH.

PENNY SIZE HAIL...AND WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH
THESE STORMS.

THESE STORMS WILL BE NEAR...
  SCHALLER AND ODEBOLT BY 715 AM CDT.
  EARLY BY 725 AM CDT.
  SAC CITY AND NEMAHA BY 730 AM CDT.

LEE
Local storm report, Jun 18, 6:03 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
703 AM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     5 S HUXLEY              41.82N 93.60W
06/18/2009                   POLK               IA   DEPT OF HIGHWAYS

            US HWY 69 CLOSED...DUE TO DOWNED POWER LINES...BETWEEN IA
            HWY 210 AND IA HWY 87 /NE 126TH AVE/. TIME ESTIMATED.
            DELAYED REPORT.

&&

ZOGG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Mahaska

When
June 18, 6:53 AM CST to June 25, 10:30 AM CST
Where
Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.489, -92.864

Flood, Marion

When
June 18, 9:40 AM CST to 4:45 PM CST
Where
Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.211, -92.932

Flood, Wapello

When
June 18, 3:32 PM CST to 10:15 PM CST
Where
Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.125, -92.637

Flood, Warren

When
June 19, 2:00 PM CST to June 21, 1:43 AM CST
Where
Warren County, 2.23 mi NNW of Churchville to 1.98 mi NW of Churchville
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.429, -93.790

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170042, 170041, 170044, 170049.